Start with a free account for 3 free CME credits. Already a subscriber? Sign in.

Mailbag

Matthieu DeClerck, MD and Mike Weinstock, MD
00:00
06:52
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Tabor D., PA-C -

A story and question for the next episode. I had a 2 y/o that was brought to the UC by his dad, initially the dad came in because he said he thought his 2 y/o had an ear infection. The receptionist at the front desk came to get me because the child appeared to immediately go from irritated to appearing lethargic. I quickly assessed the child, he had dark stuff smudged around his mouth, he was not arousable to alertness, he had pin point pupils, and wheezes. I immediately told the receptionist to call 911, and asked the dad if he had drugs in the house or if he took drugs. He said he was on suboxone but it was locked up. We put O2 on the child, and he had a 99% pulsox, all viatls normal. The paramedics arrived they gave the child narcan but were a little reluctant and had to dilute the intra nasal dose. The child ultimately survived and was admitted and eventually d/c from the hospital. He was positive for fentanyl. My question is, how much should we be concerned about giving a child too much narcan if theyr'e potentially over dosing on opiates. I'm thinking it's always better to give the narcan and that over dose from narcan is not likely but I have no experience in this area of pediatric overdose. Thank you to all the UC rap crew. Tabor Dizon PA-C

Mike W., MD -

Hi Tabor and wow, what a scary case! Great job with:
1. Recognizning such a quick change in the child's mental status
2. Diagnosing a likely drug overdose (of course NAT or another OD, traumatic injury, etc also on the ddx)
3. There is a wide range to narcan and some recommend starting slow in a chronic opiate user such as 0.1mg or ever lower, but with fentanyl etc often very high doses such as 4 to 8 to 16 mg are necessary. I don't think they needed to dilute as you just needed rapid reversal. Hard to 'overdose narcan' for an opiate 'overdose'!!
Great work!!
M

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
Urgent Care Rap March 2021 Written Summary 501 KB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

0.25 Free AMA PRA Category 1 Credits™ certified by Hippo (2021)

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate

3.25 AMA PRA Category 1 Credits™ certified by Hippo (2021)

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate